Diana Marua had a shocking revelation this past week. The mother of two revealed on her YouTube page that she had been forced to get rid of her family planning coil popularly known as the Non-hormonal IUD (Intrauterine device) Coil after her feet started swelling.
“I want to remove an IUD that I put…when you are a woman you will understand why we need such contraceptives. Family planning guys… I have a history of swelling my left foot since high school, imekuwa on and off. I have been to hospitals severally, done so many tests but hakuna kitu ilikuwa inashow. Late on iliwacha tu kufura yenyewe, and that was it. But the last 5 days hii mguu ilianza tu kufura with a lot of pain. So the Doctor suggested we get rid of any foreign material in my body” Said Diana Marua.
Diana herself was reluctant to ditch the coil although Bahati countered that he was the king of withdrawal and so it shouldn’t be an issue.
Family dynamics aside, Diana’s revelation is very interesting as far as the side-effects to intra-uterine devices go. Is it possible and can it happen as it did with Diana?
Let’s take a look
First off, there are two types of IUDs available. Nonhormonal: Copper-containing IUD (ParaGard and others)
Hormonal: Progestogen-releasing IUD (Mirena and others)
The first type secretes hormones while the other contains copper. Hormone-secreting IUDs release the synthetic hormone progestin while the copper option prevents sperm from fertilizing the egg.
View this post on Instagram
🔵 An intrauterine device (IUD), also known as intrauterine contraceptive device (IUCD or ICD) or coil,is a small, often T-shaped birth control device that is inserted into the uterus to prevent pregnancy. IUDs are one form of long-acting reversible birth control (LARC). . . . 🔸 ✨If you want to hear more from us, Smash that Follow Button🤩👇🏻 🔸 @med_crate @med_crate @med_crate 🔸 🔹 #iud#iudimethod#medicalvedio#basics #generalanatomy#medicine#surgery#medical #medicalstudents #doctors #doctor #doctorlife #medstudent #nhs #nurse #nursing #hospital #hospitallife #patient #medlife #medschool 🔹
In addition to preventing pregnancy, hormonal IUDs may help to reduce the incidence of painful or heavy periods. Even with the benefits that IUD have, they also have many side-effects like:
-Irregular bleeding for several months
-Lighter or shorter periods or no periods at all
-Symptoms of premenstrual syndrome (PMS), which include headaches, nausea, breast tenderness, and skin blemishes.
But does the swelling of the feet occur? Yes, it can. But it is seen in cases where a woman has had a hormonal IUD. According to medical professional John P. Cunha, (DO, FACOEP), popular hormonal IUD called Mirena has been shown to cause puffiness in the face, hands, ankles, or feet.
So what Diana said can happen. although in rare cases.